Find your care
What is Exogenous Adrenal Insufficiency?
Exogenous adrenal insufficiency is a condition of low levels of hormones released by the adrenal glands, caused by factors other than problems with the glands themselves. See Addison's disease for information on adrenal deficiency caused by problems within these glands. Alternative Names: Drug-induced adrenal insufficiency
Causes, incidence, and risk factors:
Glucocorticoids such as prednisone, hydrocortisone, and dexamethasone are similar to natural hormones produced by the adrenal glands. They are used to treat a variety of conditions including many inflammatory diseases such as asthma and some forms of arthritis.
When people are treated with glucocorticoids, the production of adrenal hormones may decrease because of effects on the pituitary, the master gland that controls the adrenals.
If glucocorticoids are stopped or decreased too quickly, the adrenal glands may not begin making their own hormones again fast enough to meet the body's needs, and symptoms of adrenal insufficiency result. This condition usually occurs when these drugs are given systemically (by pills or injections), rather than topically (on the skin) or in inhaled forms. Higher doses and longer treatment increase the risk.
Abrupt cessation of treatment with glucocorticoids is the most common cause of adrenal insufficiency.
Other drugs that may cause adrenal insufficiency include the following:
These drugs have direct effects on the adrenal glands, decreasing glucocorticoid production.
Symptoms may include:
- Lethargy, fatigue
- Nausea and vomiting
- Arthralgias, myalgias (muscle pains)
- Low blood pressure (hypotension) that may cause light-headedness or fainting when the affected person stands after sitting or lying down
Signs and tests:
Typically, a patient who has been taking steroids and has developed this condition will exhibit features similar to Cushing's syndrome (round face, obesity around the waist, abdominal striae), while having symptoms of adrenal insufficiency. Tests will look for:
- Low cortisol level
- Low sodium
- Depressed response to ACTH
Treatment consists of administration of additional glucocorticoids. Higher doses are needed in stressful situations (such as during infections or prior to and after surgery).
Patients usually respond to administration of glucocorticoids. Long-term prognosis depends on the degree of dependence on these drugs and any resulting complications. If glucocorticoids treatment is no longer needed for the original condition for which they were initially prescribed, the drugs can be very slowly tapered under the supervision of a physician.
The length of the taper can extend over many months, and some level of withdrawal symptoms is likely.
Complications include ongoing steroid dependence and need for stress-situation steroids for an indeterminate length of time. Complications related to steroid use, such as diabetes, high blood pressure, and osteoporosis, may also occur.
Serious complications include adrenal crisis, which requires immediate administration of glucocorticoids. Symptoms include dizziness, nausea and vomiting, and extreme fatigue, which usually follows a stress on the body such as dehydration, infection, or another illness or injury. Adrenal crisis can generally be prevented by increasing (doubling or tripling) the steroid dose during illness or other physical stress.
Calling your health care provider:
Call your health care provider if you are taking glucocorticoid drugs and experience any of the symptoms of adrenal insufficiency. If the symptoms are severe, go to the emergency room or call 911.
People with adrenal insufficiency should wear a Medic-Alert tag to alert health care professionals to this condition in case of emergency.
Minimizing duration and dose of glucocorticoids, use of alternate-day steroids, and use of steroid-sparing agents (for treatment of asthma or arthritis, for example) may help minimize development of exogenous adrenal insufficiency.